If you are experiencing problems downloading PDF or HTML fulltext, our helpdesk recommend clearing your browser cache and trying again. If you need help in clearing your cache, please click here . Still need help? Email firstname.lastname@example.org
Skyum H, Marcussen N, Nielsen SH, Christensen S. Interstitial capillary changes in lithium nephropathy: effects of antihypertensive treatment. APMIS 2004;112:686–97. Histopathological changes were investigated in the tubulointerstitium and in the capillaries of male Wistar rats with lithium-induced nephropathy using stereological methods. Two antihypertensive drugs with opposite effects on the renin-angiotensin system, an ACE inhibitor (angiotensin converting enzyme inhibitor) and a thiazide diuretic, modified the nephropathy. Generally, there was a significant positive correlation between the reduction in GFR (glomerular filtration rate) and the reduction in the volume of intact tubular structures and interstitial capillaries. A significant negative correlation was seen between the reduction in GFR and the increase in tubulocapillary distance and the absolute volume of interstitial connective tissue, respectively. Treatment with perindopril, and to some extent hydrochlorothiazide, reversed the rise in systolic blood pressure associated with lithium-induced nephropathy but did not affect the progression to terminal uraemia, the structural renal changes or the mortality. In conclusion, severe tubular and capillary changes are seen in this model of chronic renal failure. Tubular atrophy is associated with a decrease in interstitial capillaries and with an increase in the tubulocapillary distance. Systemic hypertension or activation of the renin-angiotensin system may not be important factors for the progression to terminal renal failure.